Obstructive Jaundice and Drug-induced Hepatitis

Author: V. Dimov, M.D.
Reviewer: S. Randhawa, M.D.

An 80-year-old African American female (AAF) with a past medical history (PMH) of osteoarthritis (OA) is admitted to the hospital with a chief complaint (CC) of jaundice for 2 months. The patient did not notice the jaundice or felt any differently but her physician was worried and she was admitted to a different hospital 2 months ago. The liver ultrasound (U/S) showed gallstones and she had a laparoscopic cholecystectomy 2 months ago. After surgery, the jaundice decreased slightly but then returned.

The reason for her admission to the hospital is the persistent jaundice. She has no other complaints but itching for 2-3 days.

No abdominal pain, no nausea, vomiting, diarrhea or constipation (N/V/D/C). She also noticed that her urine has been tea-colored for the last month. She lost 30 lbs for 1 year despite her good appetite.

Past medical history (PMH)

Osteoarthritis (OA), esophagogastroduodenoscopy (EGD) and colonoscopy 4 months ago were both reported as normal.

Past surgical history (PSH)

Cholecystectomy 2 months ago, appendectomy and explorative laparotomy for intestinal obstruction years ago.

Medications

Celebrex (celecoxib), Arthrotec (diclofenac and misoprostol), aspirin (ASA).

Family medical history (FMH)

Hypertension (HTN).

Social history (SH)

She quit drinking and smoking 40 years ago.

Physical examination

Vital signs 36.5-86-16-155/66 mmHg.
WD/WN in NAD, visible skin and scleral icterus.
No stigmata of chronic liver disease.
Abdomen: Soft, NT, ND, +BS, 4 "keyhole" scars from the laparoscopic cholecystectomy, old laparotomy scar.


Pale stool and dark urine (click to enlarge the images). This is an example of "obstructive" jaundice with the classic constellation of tea-colored urine and clay-colored stool.

What do you think is the cause of the jaundice?

Obstructive jaundice due to pancreatic cancer, post surgical obstruction?
Hepatitis?

What laboratory workup would you suggest?

CBCD, CMP, UA
Liver U/S or CT of abdomen and pelvis?

What happened?


Laboratory results (click to enalrge the images).

CMP showed a moderate elevation of AST/ALT in the 300-500 range.
Bilirubin was 14 mg/dL and most of it was direct bilirubin (12 mg/dL).

The CT of the abdomen showed nondilated bile ducts and nothing more in terms of helping us to sort out the reason for the jaundice.

A normal bile duct size effectively rules out extra hepatic obstructive jaundice so the reason must be within the liver itself.

What do you think is the cause the jaundice after you have reviewed the laboratory results and imaging studies?

Viral or toxic hepatitis?
PBC?
Autoimmune hepatitis and PSC are less likely

We went back and asked a few more questions.
Patient told us that she has been taking Arthrotec for about a month and then she developed the jaundice. When she went to the hospital for the cholecystectomy, she was was D/C'd on Celebrex but she took some Arthrotec as well, and then her jaundice deepened again.

Final diagnosis

Drug-induced hepatitis due to diclofenac (Arthrotec is diclonefac/misoprostol).

Which medications can cause hepatitis?

The list is long but NSAIDs are close to the tops of the list and among them diclofenac is the most common.

If jaundice develops in drug-induced hepatitis, this signifies a worse prognosis with 20-40% risk for developing liver failure.

What did we learn from this case?

Always consider drug-induced hepatitis in your differential diagnosis of hepatitis and jaundice.

NSAIDs are among the common causes of LFTs elevation.

References

Drug-Induced Hepatotoxicity: eMedicine Critical Care.

Published: 01/12/2004
Updated: 02/24/2010

16 comments:

  1. toxic hepatitis = cholestatic jx

    ReplyDelete
  2. Thanks for including images and for the concise, educational focus. On this case, noted on labs iron sat % of 94. Is this an example of hemochromatosis that is from drug-induced hepatitis? If so, perhaps mention it in the body of the case?

    ReplyDelete
  3. what is CC ?

    ReplyDelete
  4. CC means Chief Complaint

    ReplyDelete
  5. What does HTN stand for? Thanks

    ReplyDelete
  6. HTN = hypertension

    ReplyDelete
  7. have you ever saw toxic hepatitis caused by meloxicam?
    we had a patient after 2 mont melxicam treatment 2x15 mg developing a liver failure with jaundice
    thanks for the answer
    robertczaher@yahoo.com

    ReplyDelete
  8. Meloxicam can rarely induce liver toxicity. See references below:

    Meloxicam-induced liver toxicity.
    http://www.ncbi.nlm.nih.gov/pubmed/10427794

    Meloxican-induced cholestasis
    http://www.ncbi.nlm.nih.gov/pubmed/11144948

    Nonsteroidal anti-inflammatory drugs and hepatic toxicity: a systematic review of randomized controlled trials in arthritis patients.
    http://www.ncbi.nlm.nih.gov/pubmed/15880319

    ReplyDelete
  9. Meloxican-induced cholestasis

    ReplyDelete
  10. what is LFTs?

    ReplyDelete
  11. LFTs is liver function tests...

    ReplyDelete
  12. what is PBC and PSC ? and CBCD, CMP and UA

    ReplyDelete
  13. PBC and PSC - primary biliary cirrhosis and primary sclerosing cholangitis

    CBCD - complete blood count with differential

    CMP - complete metabolic panel

    UA - urinalysis

    ReplyDelete
  14. Thank you for this valuable information and useful

    ReplyDelete
  15. Why the labs showed iron abnormalities?

    ReplyDelete
  16. drug induced hepatitis is a diagnosis of exclusion...this pt has elevated trans sat and ferritin level so , HH should be ruled especially with this low albumin level.......this pt need more investigations ( liver Bx genetic testing and ANA AMA ASMA...)

    ReplyDelete